Hail, Hartley
- When
- April 8, 3:45 PM CST
- Where
- Hartley County, Channing
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.683, -102.333
Severe thunderstorms over the western and central Texas panhandle during the late afternoon and early evening hours produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms over the western and central Texas panhandle during the late afternoon and early evening hours produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 8, 2:55 PM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 346 PM CDT THU APR 8 2004 .DISCUSSION... DUE TO SEVERE WEATHER AND FINISHING UP BACKUP PROCEDURES FOR WFO LUBBOCK...WILL HAVE TO DO A SHORT DISCUSSION. OPEN WAVE/SHORTWAVE TROUGH PUSHING EAST OUT OF THE SOUTHWESTERN STATES WILL BRING A ROUND OF CONVECTION...SOME SEVERE AND WITH LOCALLY HEAVY RAINFALL... TO THE FORECAST AREA TONIGHT INTO EARLY FRIDAY. FRONTAL BOUNDARY SLIPPED SOUTH OF THE PANHANDLES TODAY AND STALLED. FRONT IS EXPECTED TO LIFT NORTHEAST AS A WARM FRONT EARLY FRIDAY AS SURFACE LOW OVER EASTERN COLORADO TRACKS SOUTHEAST INTO SOUTHWEST OKLAHOMA. SHOULD SEE WARM AND DRY CONDITIONS BY FRIDAY AFTERNOON BEFORE A MUCH STRONGER CANADIAN COLD FRONT SLIPS IN BEHIND THE SURFACE LOW BY LATE FRIDAY. 850 MB TEMPS SUPPORT TRIMMING MAX TEMPS SATURDAY BY A FEW NOTCHES...SO LOWERED MAX TEMPS AS A RESULT. UPSLOPE FLOW AND GOOD ISENTROPIC LIFT OVER THE WEEKEND ALONG WITH AN APPROACHING SHORTWAVE TROUGH DROPPING SOUTHEAST OUT OF THE ROCKIES SUPPORT PRECIP OVER THE WEEKEND. WITH THE COLDER AIRMASS...EXPECT STRATIFORM PRECIP IN THE FORM OF RAIN OR SNOW BUT ONLY LITTLE OR NO ACCUMULATIONS EXPECTED MAINLY IN THE NORTHERN SECTIONS OF THE PANHANDLES. WARMER AND DRY CONDITIONS NEXT WEEK AS UPPER TROUGH EXITS AND UPPER RIDGE BUILDS IN FROM THE WEST. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO 47 66 36 44 / 70 20 40 30 BEAVER 48 59 35 40 / 70 40 40 30 BOISE CITY 42 60 35 40 / 50 20 40 30 BORGER 46 64 35 43 / 70 30 40 30 BOYS RANCH 47 65 37 43 / 60 20 40 30 CANYON 47 69 36 45 / 70 20 40 30 CLARENDON 49 71 36 46 / 70 30 40 30 DALHART 44 63 36 43 / 60 20 40 30 GUYMON 46 59 35 40 / 70 30 40 30 HEREFORD 47 70 37 47 / 60 20 40 30 LIPSCOMB 47 61 34 41 / 70 40 40 30 PAMPA 47 66 35 44 / 70 30 40 30 SHAMROCK 49 71 36 46 / 70 40 40 30 WELLINGTON 51 73 37 47 / 70 30 40 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 17/11
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT THU APR 8 2004 OKZ001>003-TXZ001>020-091100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT THU APR 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS THE SOUTHWESTERN QUARTER OF THE TEXAS PANHANDLE. THIS INCLUDES THE CITIES OF HEREFORD...VEGA...AMARILLO...AND CANYON. AN APPROACHING UPPER LEVEL DISTURBANCE WILL COMBINE WITH DAYTIME HEATING AND SLOWLY INCREASING MOISTURE LEVELS TO DESTABILIZE THE ATMOSPHERE THIS AFTERNOON. THUNDERSTORMS ARE ALREADY OCCURRING OVER NEW MEXICO...AND THIS ACTIVITY IS EXPECTED TO MOVE INTO THE TEXAS PANHANDLE LATER THIS AFTERNOON AND INCREASE IN AREAL COVERAGE. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. SOME AREAS COULD ALSO RECEIVE LOCALLY HEAVY RAINFALL...ESPECIALLY ACROSS THE SOUTHERN PARTS OF THE TEXAS PANHANDLE. .DAYS TWO THROUGH SEVEN... RAIN MAY BECOME MIXED WITH SNOW SATURDAY NIGHT AND SUNDAY MORNING...NO ACCUMULATIONS ARE ANTICIPATED. ALSO...A FREEZE IS POSSIBLE ACROSS THE PANHANDLES SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHWESTERN HALF OF THE TEXAS PANHANDLE THIS AFTERNOON AND TONIGHT. JORDAN
FREEZE OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 400 PM CDT THU APR 8 2004 OKZ001>003-TXZ001>020-091100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 400 PM CDT THU APR 8 2004 ...FREEZE POSSIBLE THIS WEEKEND... A STRONG COLD FRONT WILL PUSH SOUTH ACROSS THE OKLAHOMA AND TEXAS PANHANDLES LATE FRIDAY. A COLD CANADIAN AIRMASS WILL FOLLOW BEHIND THIS FRONT WHILE A SURFACE HIGH PRESSURE SYSTEM BUILDS OVER THE AREA DURING THE WEEKEND. BY SUNDAY...ANOTHER FRONT USHERS IN EVEN COLDER AIR THAT WILL REINFORCE THIS BRIEF EARLY SPRING COLD SPELL. NEAR TO SLIGHTLY BELOW FREEZING TEMPERATURES ARE POSSIBLE ACROSS THE PANHANDLES SATURDAY NIGHT AND AGAIN SUNDAY NIGHT. FORECASTED CLOUD COVER SHOULD HOLD OVERNIGHT LOW TEMPERATURES MAINLY IN THE UPPER 20S TO LOWER 30S. IF THE SKIES CLEAR FASTER THAN EXPECTED...PARTICULARLY ON SUNDAY NIGHT...LOW TEMPERATURES COULD DROP EVEN FURTHER. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST ON THIS POSSIBLE FREEZE SITUATION. SCHNEIDER
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390439, 5390442, 5390440, 5390441.